Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 43, NWS El Paso, TX

August 8, 2018El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Aug 8, 2018, 5:36 PM MDT for El Paso County, Hudspeth County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2018, 5:36 PM MDT (23:36 UTC)
Expired
Aug 8, 2018, 6:15 PM MDT
In force
39 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 89 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.6 hours before the alert went out and 389 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:15 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 8, 2:15 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
215 PM MDT Wed Aug 8 2018

.SYNOPSIS...
Moisture will be on the increase over the next several days as
high pressure pulls away from the region. Temperatures will be on
a significant downward trend as clouds and storms increase across
the Borderland. Deep moisture, slow-moving storms, and wider storm
coverage will mean increased chances for significant rainfall
across the entire area Thursday through Saturday. Heavy rain and
localized flooding are possible. Drier air moves back in to warm
temperatures and reduce storms by Sunday.

&&

.DISCUSSION...
As we stated yesterday, today is the "Transition Day". The upper
ridge over the region is retreating far to the NW and will
recenter over NV late today. An extension of the ridge will remain
over our region this afternoon but in it's weaker state it won't
have near the limiting effect on storm development as it has in
past days. In addition there an influx in moisture into to the
CWFA overnight from a low- level surge from the E and SW. PWATs
and dewpoints are up today over yesterday, leading to a more
unstable profile over the area. In response we are seeing more
widespread development in storms across the region this afternoon.
As was the case yesterday, today's storms are slow- movers. Thus
potential for heavy rain and local flash flooding. In addition,
prog soundings show a deep inverted "V" signature which will
promote strong outflow winds this evening.

Thursday through Saturday the upper ridge will be offset from our
region and a trough will be dropping south out of the northern
plains. A weak backdoor front also moves in and stalls over our
far eastern zones. With additional moisture moving in, increased
instability and more dynamics the potential for showers and storms
will be on the increase. Storm motion Thursday will be near zero,
and not much better Friday and Saturday. With a deep moisture
profile and better instability, rainfall rates are expected to be
high. Slow storm motion will allow those heavy rains to park over
a location for extended durations, thus flash flooding will be
possible. Lower heights, more moisture, more clouds, and more rain
will keep temperatures significantly cooler during this period.

Sunday the GFS and ECMWF models show a low developing over the
Texas panhandle. The deep northerly flow aloft on the west side
of this feature looks to pull in drier continental air and push
the more moist air south and east of our region. We won't
completely dry out, but it does suggest a significant reduction in
storms across the area for Sunday and Monday. Of course with
drier air our temperature trend will reverse with warming these
days.

As next week wears on, the upper high will slowly migrate back
toward our region. We will see minor daily gains in moisture and
slowly increasing chances for storms.

20-Bird

&&

.AVIATION...Valid 09/00Z-10/00Z...Generally VFR conditions will
continue through forecast period with clouds and POP increasing
through the entire fcst period. SKY: SCT060-090 SCT-BKN 120-150 SCT-
BKN200-250. Isolated TO SCT  3-5SM TSRA BKN060CB til 06Z TSTM WINDS
GNLY VRB30G40KTS but potential TO 55MPH PSBL. Aft 06z AREAS OF isold
TSRA and SHRA and an increase in SCT TSTM activity aft 18Z.

20-Novlan

&&

.FIRE WEATHER...
Moisture content and overall chances for wetting rain will be on the
increase into the weekend. High pressure aloft over Az. and NM will
slowly retreat to the northwest allowing more subtropical moisture
advection into the area from the south and east. Thunderstorms will
remain isolated today, increase in coverage a bit on Thursday and
then become fairly widespread Friday/Saturday.
Rainfall will likely become heavy both days also, with flash
flooding a possibility. Thunderstorm chances should start to
diminish by later Sunday into Monday of next week. No significant
winds expected except near thunderstorms. Temperatures will remain
above normal for today but then begin cooling to below normal by the
weekend. Min RHs: around 20 percent today lowlands, increasing to 35-
45 percent Fri/Sat; 30s mountains increasing to 45-60 percent
Fri/Sat.

20 NOVLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  93  70  87 /  20  10  40  30
Sierra Blanca           70  90  67  84 /  20  10  30  50
Las Cruces              70  90  66  85 /  20  20  40  40
Alamogordo              69  90  67  85 /  40  20  40  40
Cloudcroft              48  69  48  65 /  40  40  50  50
Truth or Consequences   70  89  67  85 /  20  30  50  40
Silver City             61  83  60  80 /  50  40  60  50
Deming                  70  91  65  86 /  30  20  50  40
Lordsburg               69  89  66  85 /  50  20  50  40
West El Paso Metro      74  92  69  86 /  20  10  40  30
Dell City               71  93  69  87 /  30  10  30  50
Fort Hancock            73  95  69  88 /  20  10  40  40
Loma Linda              67  89  65  82 /  20  20  50  40
Fabens                  72  94  68  87 /  20  10  40  40
Santa Teresa            72  92  68  86 /  20  10  40  40
White Sands HQ          71  90  67  85 /  30  10  50  40
Jornada Range           69  91  66  85 /  30  20  50  40
Hatch                   70  92  66  86 /  30  20  50  40
Columbus                72  92  66  86 /  30  20  50  40
Orogrande               71  91  68  85 /  30  10  50  40
Mayhill                 54  77  54  72 /  40  50  40  40
Mescalero               55  78  55  74 /  40  50  40  40
Timberon                54  77  55  72 /  40  50  50  40
Winston                 57  84  57  80 /  30  50  50  50
Hillsboro               64  89  63  84 /  40  40  60  50
Spaceport               69  90  66  85 /  30  20  50  40
Lake Roberts            55  84  56  79 /  50  50  60  50
Hurley                  62  86  61  81 /  40  40  60  50
Cliff                   60  87  58  84 /  50  40  50  40
Mule Creek              59  86  59  84 /  50  40  60  50
Faywood                 64  87  62  82 /  40  50  60  50
Animas                  69  88  66  85 /  50  20  50  40
Hachita                 69  90  64  85 /  30  20  50  40
Antelope Wells          67  87  63  83 /  30  30  50  40
Cloverdale              63  84  62  81 /  40  50  60  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/20
Hazardous weather outlook, Aug 8, 11:18 AM MDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1118 AM MDT Wed Aug 8 2018

NMZ401>417-TXZ418>424-091730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1118 AM MDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Increased moisture and instability this afternoon should result in
more showers and thunderstorms across the region this afternoon
and evening. Scattered coverage across the area is expected. The
primary hazard expected will be strong outflow winds of 40 to 55
mph. Next, due to slow storm motion there is also potential for a
few storms to produce heavy rain and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional increases in moisture, combined with passing disturbances
and dynamics aloft should lead to a period of more stormy weather
Thursday through Saturday. The primary threat will transition to
heavy rain and flash flooding across the area. Storm activity will
trend sharply downward again by Sunday as drier air moves back
over.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed; however reports of
significant weather should be immediately forwarded to local law
enforcement and the National Weather Service.

Bird

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:21 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 8, 3:09 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 8, 3:38 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 8, 5:21 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 8, 5:50 PM MDTSpecial Weather StatementEPZHidalgo55 min
Aug 8, 5:29 PM MDTAreal Flood AdvisoryEPZHudspeth61 min
Aug 8, 5:59 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.